Antiphospholipid antibody syndrome: Autoimmune diseases, medications possible causes of purpura fulminans

February 1, 2009

Meningococcal infection is a common cause of purpura fulminans, followed by anticoagulant use, malignancy and connective tissue disease. After ruling out these etiologies, suspect autoimmune diseases and/or the medications used to treat these diseases as a possible cause of purpura fulminans secondary to antiphospholipid syndrome, an expert says.

Key Points

Chicago - Purpura fulminans is classically associated with meningococcal sepsis, although the condition may be triggered by anticoagulant therapy, malignancy or connective tissue disease, as well.

However, autoimmune diseases, such as lupus, can be the cause of purpura fulminans secondary to antiphospholipid syndrome (APS), and according to one expert, more rare etiologies, such as Grave's disease, must also be considered when searching for the cause.

"One of the least common cutaneous manifestations of APS includes purpura fulminans, a finding which is only seen with a small number of disorders," says Eva R. Parker, M.D., of Southwest Dermatology, Orland Park, Ill.

Recently, Dr. Parker saw a 56-year-old female patient who presented with a one-week history of sudden and rapid appearance of large and extensive geographic purpura and large hemorrhagic bullae, with areas of necrosis covering a large portion of her lower extremities as well as the breasts bilaterally.

After making the diagnosis of purpura fulminans, the patient had extensive blood work done, and negative blood cultures quickly ruled out any serious infection, including the most serious etiology of meningococcal infection.

"There are a handful of differential diagnoses for purpura fulminans, such as hematologic disorders. After we quickly ruled out meningococcemia and coumadin necrosis, we began to evaluate the patient for antiphospholipid antibody syndrome, as this syndrome can rarely present with such a fulminant clinical picture," Dr. Parker tells Dermatology Times.

Biopsies

Biopsies demonstrated vessels with thrombi with epidermal necrosis, typical for purpura fulminans, but nevertheless, nonspecific to an exact etiology. The extensive blood work, however, showed several positive antiphospholipid antibodies, allowing the diagnosis to be met relatively quickly; however, the etiology remained unknown.

Further testing revealed anticardiolipin and beta-2 glycoprotein I antibodies, as well as positive lupus anticoagulant and positive ANCA.

Interestingly, the patient had no prior history of autoimmune disease, miscarriage or stroke, which would indicate a frank diagnosis of APS. The patient did have a past medical history of Grave's disease, however.

According to Dr. Parker, autoimmune processes can cluster together, and the literature indicates that antiphospholipid antibodies can be present in patients with Grave's disease, though the disease is rarely associated with the presence of ANCA, APS and purpura fulminans.

PTU

The patient had been receiving treatment with propylthiouracil (PTU) for autoimmune thyroid disease, and some reports in the literature indicate that PTU can result in ANCA-associated vasculitis, as well as transient antiphospholipid antibody formation.

Though the biopsies showed no evidence of vasculitis, Dr. Parker suspected that PTU could have caused the antiphospholipid antibody formation, and, therefore, promptly stopped this medication.

"Upon cessation of PTU, the administration of anticoagulant therapy and extensive skin grafting, the patient did extraordinarily well. She had a prolonged course with multiple infections and burn-unit hospitalizations, but ultimately, she fully recovered and the graft sites healed beautifully. She had no subsequent episodes of recurrence and no other type of hypercoagulable sequelae," Dr. Parker says.

Ruling out meningococcemia is paramount because of the dire consequences if left untreated, and ruling out coumadin necrosis, though simple, is an important diagnostic step.

However, according to Dr. Parker, an autoimmune thyroid disease and its associated treatment - such as in this case, PTU - should be suspected in those patients who present with purpura fulminans secondary to APS.

Disclosure: Dr. Parker reports no relevant financial disclosures.